|Is Viracept next?
Mar 17, 1997
Dear Dr. Gallant, My brother was diagnosed HIV+ in 1985, and with AIDS in early 1995. He's been through the gamut of drugs and drug combinations (AZT, ddI, 3TC, Crixavan) each of which worked for awhile, and then lost their effectiveness. He was just put on a combination of saquinavir/ritonavir, with D4T. We've been hearing that Viracept is the new "drug of hope" on the horizon, and are wondering if we can hold out hope that there's still one more thing for him to try in the future, or if the saquinavir/ritonavir will make him have resistance to the viracept, so that he can't use the viracept after these current drugs run their course of usefulness.
| Response from Dr. Gallant
Viracept (nelfinavir) is not the magic bullet for people resistant to Crixivan (indinavir) or Norvir (ritonavir), but it may work in some cases. The data I've seen suggest that 60-70% of people who become resistant will respond to Viracept, while 30-40% will not. It may be, however, that if you were to make the switch as early as possible (when the viral load was just beginning to rise) the results would be better than that.
As I've said before, ritonavir/saquinavir sometimes works for people who fail indinavir. It sounds like you'll know whether that's true in your brother's case fairly soon. If it doesn't work, Viracept may be a good option, in combination with other new drugs.
Let's hope that's not necessary, because coming up with those other new drugs can often be a problem-- I suspect that your brother, like many others who get to this point, have been on most things already. I've been using Viramune (nevirapine) for people like this, because I tended not to use it earlier on, and now I'm glad I didn't. If your brother does all right on his current combination for awhile, there may be some other new drugs coming along that will provide more options for future regimens...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Touching Stripper Worried I Have HIV
- Oral Ulcers After Fingering Stripper Worried I Have HIV
- Pain In Urethra After Rubbing Stripper Worried I Have
- Painful Ejaculation After Touching Open Wound Worried I Have HIV
- Rash After Touching Skin Worried I Have HIV
- Red Eyes After Erotic Massage Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.